Haloperidol Withdrawal after Fifty Years - Mental Health Sup...

Mental Health Support
25,877 members15,207 posts

Haloperidol Withdrawal after Fifty Years

mydhen
mydhen

Hi. I am 71 years old. When I was 20 I was put on 1.5mg of Serenace (Haloperidol) daily. I was on it for fifty years until it was found to cause tremors.

I was not advised on how long to taper down for, and probably did it too quickly half dose for two weeks, then off it completely.

Since then I have experienced the beneficial effects of increased dopamine. Unfortunately I am also experiencing withdrawal effects (I assume that's what they are) which are not going away even after being off the drug for six months.

The basic effects are "strange breathing", a feeling of "intoxication" and usually a headache.

I would appreciate if anyone can point me to a site where I can read up on what's happening to me. I have so far found nothing on the Internet which deals with anyone who has been on this medication for so long.

5 Replies
oldestnewest
Hidden
Hidden

Hi.

I’m sorry to hear of your struggles ..

I’m no help I’m afraid as far as a site to help you explore the medication you mention.

Could you speak to the medics that prescribed it and see what best course of action to take.

Sorry I’m not more help..but maybe a telephone appointment to discuss it with them could help..

Take care and welcome to you 🌺🌺🌹🌹 xx

Hi Mydhen and welcome to this supportive forum. I am sorry to hear that you are experiencing these unpleasant symptoms. A pharmacist would be able to advise you regarding this. There may be a pharmacist attached to your GP practice, so do make enquires about this. It would also be advisable to discuss this with your GP. Are any other forum members able to help Mydhen, please? Thank you and best wishes.

mydhen
mydhen in reply to MAS_Nurse

Hi MAS_Nurse, Hi Victoria1000,

I got emotional when I read your emails to me first thing. It didn't matter to me if they were helpful. I was just touched that someone cared - strangers on the other side of the world. I thank you two so much!

MAS_Nurse, I don't want to turn this into a rant against doctors. There are indeed many who do a good job. It's just that I have rarely had good experiences with them. This is especially so in managing my diabetes. I am expert at looking up information on the Internet, both technical and medical, and that has made me aware.

Yes, I have seen doctors about my latest problem - my family doctor, two neurologists, a psychiatrist.... My problem was clearly out of their depth (once again, I won't go into detail). My option is to go on this search of a specialist who knows something about the problem. That would cost a lot of money. I am not rich, and I am not prepared to spend it.

Victoria1000, I accept your dietary recommendations, and I have watched Dr. Mosley. I will consider everything.

At this stage, I would simply like to understand what is going on - the technical part of it. I used Haloperidol for a nervous tic. When searching the internet, almost all of its use is for Schizophrenia and Bi Polar, in much higher doses, and for a much shorter period of time..

I than you two once again from the bottom of my heart!

Henry Mydlarz

Melbourne

Australia

Hidden
Hidden

This is very long but please bare with me.

Hi I'm Shannie and am in a similar situation, 48 years ago I was put on Lorazepam for Post natel depression aNd have have been on various amounts ever since I reduced myself from 15 to the 5 I'm on now but my new doctor does not prescribe benzodiazepens soI have to come off all together. I was given an appointment with the local mental health hosp to help me come off slowly "My GP emphasised" slowly as they can be dangerous if just stopped, the doctor I saw at the hosp wanted me to do very much the same as yourself 1 tablet a week which I felt was too quick but they have the final say, I wa really in a panic as another doctor a few years back had decided it would be better to come off them and totally stopped supplying them, I had a massive fit and was admitted to hosp which I knew nothing about until a few days later when I came around I felt so awful it was hell I had totally lost a week end. I was put back on the original dose and carefully monitored but slowly the monitoring stopped and I was left on them for anothe 20 years so you can imagine how I felt when this doctor wanted to do it so fast I was scared witless & in a bad way I came home and was about to call my GP and beg that she do something so it could be done slowly, when the doctor from the hosp rang me and said she had spoken to one of her others colleagues who understood these drugs better than her and they had suggested only 1/2 every 2 weeks, the relief was amazing I don't want to be on them but I don't want any bad effects again it's my body they are playing with I could have had a heart attack, stroke anything from the doctor just withdrawing them. They do have the whip hand, I have to get myprescription from the hospital so If 8 do t cut down as quickly as they want I will be out of tablets? but I will do everything in my power to get off them as I don't want to be on them anymore they are not doing me any good.

My thoughts are with you Iwish you well

Shannie

mydhen
mydhen in reply to Hidden

Dear Shannie,

I have been taking Paroxetine (Paxil, Aropax) (an SSRI) for about twenty years. I tried to get off it a couple of times, reducing the dose very slowly... I'd think I was off it, but then the depression would hit me again. I have now accepted that I will be on it for the rest of my life.

I know a lot about depression - from my own experience and from many friends of mine who also have depression and anxiety.

I have no experience with Lorazepam or Benzodiazapams, so it would not be fair for me to try to tell you what you should do. In my case, getting off Haloperidol, I believe I went off it much too quickly. I also read about people getting off Paroxetine. I suggest getting off ANY antidepressant has to be done extremely slowly.

What I strongly suggest to you, Shannie, is to repost your message in a new post - give it a new title, maybe asking about Lorazepam. I am sure there are people on this forum what have had experience with it. When they see your post, they will answer.

If you ever need to - for support or just a chat - contact me on my email. I am also on Facebook which has some good sites dealing with depression and anxiety.

Henry Mydlarz

Melbourne

Australia

mydlarzh@gmail.com

You may also like...